Alert archive / Texas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 178, NWS Amarillo, TX

May 31, 2007Hansford County, Sherman County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 31, 2007, 9:21 PM CDT for Hansford County, Sherman County, Texas. It was in force for 54 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2007, 9:21 PM CDT (02:21 UTC)
Expired
May 31, 2007, 10:15 PM CDT
In force
54 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

Counties Hansford County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 120 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 9:36 PM CDTHAIL 0.886 Sw Gruver, TXNEAR COUNTY ROAD 7 AND FARM TO MARKET ROAD 2018
May 31, 9:46 PM CDTHAIL 1.253 N Morse, TXHALF DOLLAR SIZE HAIL ACCORDING TO LAW ENFORCEMENT
May 31, 9:55 PM CDTHAIL 1.7514 Wnw Morse, TXGOLFBALL SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 3:29 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2007-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2316 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2007-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2316 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1473 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.6
Supercell composite
10.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 010221
SVRAMA
TXC195-421-010315-
/O.NEW.KAMA.SV.W.0178.070601T0221Z-070601T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
921 PM CDT THU MAY 31 2007

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANSFORD COUNTY IN THE PANHANDLE OF TEXAS
  SOUTHEASTERN SHERMAN COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 1015 PM CDT

* AT 916 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 11 MILES NORTHEAST OF GRUVER TO
  GRUVER TO 21 MILES SOUTHWEST OF GRUVER...OR ALONG A LINE EXTENDING
  FROM 14 MILES NORTHWEST OF SPEARMAN TO 10 MILES WEST OF SPEARMAN TO
  22 MILES NORTHEAST OF DUMAS...MOVING SOUTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SPEARMAN...
  GRUVER...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3648 10146 3630 10157 3620 10188 3607 10187
      3606 10110 3648 10110

$$
2 follow-up statements
000 
WWUS54 KAMA 010232
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
931 PM CDT THU MAY 31 2007

TXC195-421-010315-
/O.CON.KAMA.SV.W.0178.000000T0000Z-070601T0315Z/
SHERMAN TX-HANSFORD TX-
931 PM CDT THU MAY 31 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR HANSFORD AND SOUTHEASTERN SHERMAN COUNTIES...

AT 925 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 13 MILES NORTH OF SPEARMAN TO
GRUVER TO 21 MILES SOUTHWEST OF GRUVER...OR ALONG A LINE EXTENDING
FROM 13 MILES NORTH OF SPEARMAN TO 9 MILES WEST OF SPEARMAN TO 22
MILES NORTHEAST OF DUMAS...MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SPEARMAN...
  GRUVER...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3648 10146 3630 10157 3620 10188 3607 10187
      3606 10110 3648 10110

$$
000 
WWUS54 KAMA 010243
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
942 PM CDT THU MAY 31 2007

TXC195-421-010315-
/O.CON.KAMA.SV.W.0178.000000T0000Z-070601T0315Z/
SHERMAN TX-HANSFORD TX-
942 PM CDT THU MAY 31 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR HANSFORD AND SOUTHEASTERN SHERMAN COUNTIES...

AT 933 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES
NORTHEAST OF SPEARMAN TO 8 MILES SOUTH OF GRUVER TO 24 MILES
SOUTHWEST OF GRUVER...OR ALONG A LINE EXTENDING FROM 8 MILES
NORTHEAST OF SPEARMAN TO 11 MILES WEST OF SPEARMAN TO 19 MILES 
NORTHEAST OF DUMAS...MOVING EAST SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SPEARMAN...
  GRUVER...

HAIL UP TO THE SIZE OF NICKELS HAS BEEN REPORTED IN 6 MILES 
SOUTHWEST OF GRUVER WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FRIDAY
MORNING FOR CENTRAL OKLAHOMA.

LAT...LON 3648 10146 3630 10157 3620 10188 3607 10187
      3606 10110 3648 10110

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 6:46 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, May 31, 6:46 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
646 PM CDT THU MAY 31 2007

.AVIATION...
AN UPPER TROUGH MOVING EAST OUT OF NEW MEXICO AND COLORADO WILL
SPREAD SCATTERED STRONG TO SEVERE CONVECTION ACROSS ALL THREE TAF
SITES THROUGH 06Z FRIDAY. IFR TO MVFR CONDITIONS EXPECTED IN AND NEAR
THE CONVECTION WITH VFR OUTSIDE THE CONVECTION. WINDS WILL BE
VARIABLE AND STRONG IN AND NEAR THE CONVECTION AT 30 TO 40 KNOTS WITH
GUSTS UP TO 50 KNOTS. OUTSIDE THE STORMS...SOUTHERLY TO SOUTHEASTERLY
WINDS OF 10 TO 20 KNOTS WITH OCCASIONAL GUSTS UP TO 30 KNOTS CAN BE
EXPECTED THROUGH FRIDAY MORNING. ADDITIONAL CONVECTION MAY DEVELOP
FRIDAY AFTERNOON AFTER 20Z.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 315 PM CDT THU MAY 31 2007/

DISCUSSION...
18Z RAOB FROM AMA SHOWS DEEPENING OF MOISTURE...ELEVATION OF CAPPING
INVERSION...TOPPED BY STEEP LAPSE RATES.  TSTMS DEVELOPING AT THIS
TIME NEAR NWRN CORNER OF FCST AREA...WHERE MID-LVL INSTBY IS
INCREASING NEAR LOW-LVL CONVERGENCE ZONE.  HAVE INCREASED POPS
SLIGHTLY TNGT...STILL CALLING FOR SCATTERED TO NUMEROUS TSTMS...
WITH SEVERE TSTMS POSSIBLE.  DEEP...RICH MSTR ALSO RESIDING S OF TX
PNHDL IS POISED TO MOVE NWD...WITH OLD FRONTAL BNDRY ALSO PROVIDING
A FOCUS FOR CONVERGENCE AND ENHANCED SHEAR.  ON FRI AND FRI NGT...
HAVE REORIENTED POPS...WITH HIGHEST POPS IN SRN ZONES...AS NEW COLD
FRONT EXPECTED TO LIE ACROSS THIS AREA DURING AFTERNOON AND EVE.
HAVE KEPT LOW POPS SAT THRU SUN NGT...AS NW FLOW PERSISTS WITH
UNSTABLE AIRMASS REMAINING OVERHEAD.  BY EARLY NEXT WEEK...FLOW
BECOMES MORE ZONAL...WITH DRIER SWLY LOW-LVL WINDS...WARMER
CONDITIONS...AND LESS LIKELIHOOD OF TSTMS.

COCKRELL

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11
Hazardous weather outlook, May 31, 3:50 PM CDT, 5 hours 31 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
350 PM CDT THU MAY 31 2007

OKZ001>003-TXZ001>020-011100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
350 PM CDT THU MAY 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

TORNADO WATCH 313 HAS BEEN ISSUED FOR THE ENTIRE TEXAS AND OKLAHOMA
PANHANDLES UNTIL 10 PM THIS EVENING.

SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. LARGE HAIL...
DAMAGING WINDS...HEAVY RAIN AND ISOLATED TORNADOES ARE THE SEVERE
WEATHER THREATS. THE GREATEST THREAT OF SEVERE THUNDERSTORMS WILL
GENERALLY BE NORTH OF THE CANADIAN RIVER.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES THROUGH SUNDAY NIGHT...AND THEN AGAIN MONDAY NIGHT. SOME
STORMS MAY BECOME SEVERE FRIDAY AND AGAIN ON SATURDAY DURING THE
AFTERNOON AND EVENING...WITH THE MAIN THREATS BEING LARGE HAIL AND
DAMAGING WINDS. ALSO...THE THREAT OF LOCALLY HEAVY RAINFALL WILL
CONTINUE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL
SECTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES SHOULD REMAIN ALERT AND
BE READY FOR ACTIVATION THROUGH TONIGHT.

HENNIG

In the hours before

Local storm report, May 31, 8:09 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
809 PM CDT THU MAY 31 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0807 PM     HAIL             4 E CLAUDE              35.11N 101.29W
05/31/2007  E1.00 INCH       ARMSTRONG          TX   TRAINED SPOTTER

            QUARTER SIZE HAIL

&&

RN
Local storm report, May 31, 8:22 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
822 PM CDT THU MAY 31 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             14 NW DALHART           36.21N 102.69W
05/31/2007  E0.75 INCH       DALLAM             TX   TRAINED SPOTTER

&&

RN
Local storm report, May 31, 8:26 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
826 PM CDT THU MAY 31 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0816 PM     TORNADO          5 SSW HOUGH             36.80N 101.60W
05/31/2007                   TEXAS              OK   NWS EMPLOYEE

            SPC FORECASTER REPORTED A BRIEF TORNADO WHICH LASTED
            LESS THAN A MINUTE

&&

KJS
Local storm report, May 31, 8:46 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
846 PM CDT THU MAY 31 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0838 PM     TSTM WND GST     2 W GUYMON              36.69N 101.52W
05/31/2007  M68 MPH          TEXAS              OK   ASOS

&&

RN
Local storm report, May 31, 8:47 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
847 PM CDT THU MAY 31 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0847 PM     HAIL             1 N GUYMON              36.70N 101.48W
05/31/2007  E1.75 INCH       TEXAS              OK   EMERGENCY MNGR

&&

MRK
Special weather statement, May 31, 8:56 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
856 PM CDT THU MAY 31 2007

TXZ002-003-010230-
HANSFORD TX-SHERMAN TX-
856 PM CDT THU MAY 31 2007

...STRONG THUNDERSTORM IN HANSFORD AND EASTERN SHERMAN
COUNTIES...

AT 856 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF GRUVER MOVING EAST AT 35
MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN HANSFORD AND EASTERN SHERMAN COUNTIES SHOULD MONITOR
THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT
FOR THREATENING WEATHER CONDITIONS.

KRAMAR

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:00 PM CDTSevere Thunderstorm WarningAMADallam60 min
May 31, 7:32 PM CDTSevere Thunderstorm WarningAMAArmstrong58 min
May 31, 7:47 PM CDTTornado WarningAMADallam, Hartley43 min
May 31, 8:20 PM CDTSevere Thunderstorm WarningAMACarson, Gray28 min
May 31, 9:52 PM CDTSevere Thunderstorm WarningAMAOchiltree53 min
May 31, 10:03 PM CDTTornado WarningAMAMoore27 min
May 31, 10:15 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Sherman60 min
May 31, 10:41 PM CDTSevere Thunderstorm WarningAMALipscomb79 min
May 31, 10:59 PM CDTSevere Thunderstorm WarningAMAOchiltree49 min
Jun 1, 7:37 AM CDTSevere Thunderstorm WarningAMAHartley, Moore53 min
Jun 1, 8:28 AM CDTSevere Thunderstorm WarningAMAMoore62 min
Jun 1, 9:50 AM CDTSevere Thunderstorm WarningAMACarson, Hutchinson, Potter40 min
Jun 1, 1:01 PM CDTSevere Thunderstorm WarningAMAOldham34 min
Jun 1, 1:10 PM CDTSevere Thunderstorm WarningAMAArmstrong, Randall65 min
Jun 1, 6:07 PM CDTSevere Thunderstorm WarningAMAOldham53 min
Jun 1, 6:57 PM CDTSevere Thunderstorm WarningAMAOldham63 min

Nearby

Severe Thunderstorm Warnings in Texas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.